Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at May 13, 2025, 3:33 AM CDT for 24 counties in South Dakota; Lyon County, Osceola County, Sioux County, Iowa; 8 counties in Minnesota. It took effect at May 13, 2025, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2025, 3:33 AM CDT (08:33 UTC)
- In effect from
- May 13, 2025, 11:00 AM CDT
- Expired
- May 13, 2025, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
All 35 counties
Lyon County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 34 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 3391 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS83 KFSD 130833 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 333 AM CDT Tue May 13 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-131645- /O.UPG.KFSD.FW.A.0010.250513T1600Z-250514T0200Z/ /O.NEW.KFSD.FW.W.0017.250513T1600Z-250514T0200Z/ Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- Union- 333 AM CDT Tue May 13 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
581 WWUS83 KFSD 131505 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1005 AM CDT Tue May 13 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-140200- /O.CON.KFSD.FW.W.0017.250513T1600Z-250514T0200Z/ Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- Union- 1005 AM CDT Tue May 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
363 WWUS83 KFSD 132038 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 338 PM CDT Tue May 13 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-140200- /O.CON.KFSD.FW.W.0017.000000T0000Z-250514T0200Z/ Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- Union- 338 PM CDT Tue May 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
435 WWUS83 KFSD 140146 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 846 PM CDT Tue May 13 2025 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-140300- /O.EXP.KFSD.FW.W.0017.000000T0000Z-250514T0200Z/ Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- Union- 846 PM CDT Tue May 13 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA... Gusty winds have begun to lessen as relative humidity begins to increase. The Red Flag Warning will be allowed to expire at 9 pm. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at May 12, 10:37 PM CDT, 4 hours 56 minutes earlier. Its key messages:
- Very warm, very dry, and breezy conditions are expected through Wednesday. Highs in the upper 80s to lower 90s may approach record levels in some areas.
- Fire Weather Watch is in effect for Tuesday for much of the same areas as on Monday due to strong south wind, low relative humidity, and dry fuels. Fire danger may vary greatly over short distances as it will depend on greenness of local grasses.
- Isolated to scattered severe storms are possible after 3 PM Wednesday, continuing overnight. Large hail and damaging winds will be the primary hazards, but training storms could lead to localized heavy rain with a few pockets of 1 to 3 inches.
- The latter half of the week will bring relief from the heat with decreasing rain chances into next weekend.
Area forecast discussion, May 12, 10:37 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1037 PM CDT Mon May 12 2025
.KEY MESSAGES...
- Very warm, very dry, and breezy conditions are expected
through Wednesday. Highs in the upper 80s to lower 90s may
approach record levels in some areas.
- Fire Weather Watch is in effect for Tuesday for much of the
same areas as on Monday due to strong south wind, low relative
humidity, and dry fuels. Fire danger may vary greatly over
short distances as it will depend on greenness of local
grasses.
- Isolated to scattered severe storms are possible after 3 PM
Wednesday, continuing overnight. Large hail and damaging winds
will be the primary hazards, but training storms could lead
to localized heavy rain with a few pockets of 1 to 3 inches.
- The latter half of the week will bring relief from the heat
with decreasing rain chances into next weekend.
&&
.DISCUSSION...
Issued at 200 PM CDT Mon May 12 2025
TONIGHT: The low relative humidity and clear skies will allow
for a retreat back to the 50s tonight, and there might be a
slight increase in both cirrus and wildfire smoke trapped aloft.
TUESDAY: Wash, rinse, and repeat on Tuesday as we're looking for
another very hot, very dry, and gusty day throughout the
region. Again, near record high temperatures are likely, with
highs approaching the 90s in a slightly larger area than
previous days. Winds however will relax slightly, though mid-day
to early evening gusts are still likely to reach the 20 to 30
mph mark. Another near critical to critical fire weather day is
anticipated, please see separate discussion for details.
WEDNESDAY-THURSDAY: We begin to see changes throughout the northern
US by the middle of the week as a deep upper trough moves towards
the Rockies and eventually enters the Plains. Breezy southerly
winds are expected at the start of the day, resulting in warmer
overnight low temperatures. By the afternoon, this should be
very good day for surging towards record highs, and have bumped
afternoon highs a couple degrees towards the 50th/75th
percentile of the NBM. Additionally, by mid- afternoon our
focus will turn to a slow eastward advancing cold front moving
into central SD/NE by mid-afternoon. The biggest question
heading into Wednesday will be how effect moisture transport at
the boundary layer will be during the day. Dew points areawide
may reach into the 50s, but a narrow corridor of near 60 degree
dew points may develop in a narrow corridor ahead of the front.
With temperatures again in the upper 80s, we should see an area
of 1500-2200 J/KG MLCAPE develop west of the James River. While
we may see an area of ACCAS form ahead of the primary front as
mid-lvl moisture surges north, the main initiation of
convection will wait for stronger dPVA after 3pm to which a
narrow stripe of strong to severe convection may develop. The
strongest shear continues to lag behind the front initially,
likely suggesting that initial development will come in the form
of multicell clusters of marginally severe hail but stronger
wind gusts (DCAPE approaches 1200 J/KG). Given more parallel
flow to the boundary, a few bowing segments could be possible,
along with fairly slow storm motion and eastward advancement.
During the evening, the severe weather threat may begin to
spread eastward as the stronger 500 mb jet enters the Plains,
the upper trough begins to take on a bit more forward
progression, cold pools develop, and the low lvl nocturnal jet
increases. A bit more uncertainty as far as the eastward extent
of boundary layer decoupling, but guidance does suggest that
MUCAPE will travel east, and with overall shear increasing, a
isolated to scattered hail threat along with localized wind
gusts will continue across the southeastern half of the CWA into
the morning hours (perhaps even through daybreak) of Thursday.
Latest AI based convection models do suggest the overall risk
may continue to increase as Wednesday approaches.
The base of the upper trough will track northeast through the area
after daybreak Thursday, bringing an additional risk for rain to the
Tri-State area. There remains uncertainty on if this upper trough
will deepen and slow as it reaches Minnesota. If the trough speeds
east, then much cooler and dry second half of Thursday is expected.
If the trough slows and deepens nearby, then a wet, cool, and
very gusty day is anticipated.
Regarding rainfall, PWAT values rise above the climatological
baseline quickly Wednesday, and initial storm movement will suggest
localized rain totals of 1-3". As storms move east, so to will the
overall moisture profile, which again suggests fairly potent rain
producers. However, given the discrepancy in location of QPF in
model data, NBM QPF is likely going to be very broad-brushed.
However, potential for widespread 0.50"-1" totals is increased,
and there is potential for pockets of higher totals.
FRIDAY-MONDAY: A much cooler weekend is expected throughout the
Northern Plains as upper troughing remains over southern Canada
and extends into the Great Lakes. Cloud cover Friday should
thin for Saturday and Sunday, but highs will remain in the upper
60s to lower 70s. The next risk for rainfall arrives by Monday.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1033 PM CDT Mon May 12 2025
VFR conditions will prevail through the period with hazy skies
due to wildfire smoke streaming in aloft.
The main impact to aviation will be intermittent southerly wind
gusts in the teens and 20s, weakening overnight. A 40 kt
southwesterly low level jet nosing into central South Dakota
overnight may cause low level wind shear at KHON at times from
06z to 12z if gusts taper off. Gusty south winds, though
slightly weaker, continue Tuesday.
&&
.FIRE WEATHER...
Issued at 200 PM CDT Mon May 12 2025
Hot dry and windy conditions continue this afternoon, with RH
values falling into the teens in most locations. No changes to
the current red flag warning.
A repeat of Monday is expected on Tuesday as we'll see a rather
sharp upwards climb in temperatures through the morning. Dew
points may rise a few degrees higher, but temperatures may once
again rise towards the 90 degree mark. Winds today have again
reached past the forecast, and while soundings suggest a
slightly weaker wind aloft, still see enough potential to issue
a broad fire weather watch for most of the CWA for Tuesday.
Wednesday is a bit more interesting ahead of an approaching
frontal boundary. Very warm temperatures near record levels are
expected, however dew points will again rise further, leading to
RH values bottoming out near 30%. An increasing surface pressure
gradient and increasing southerly low-lvl wind can be mis-
leading as forecast wind gusts near 30 mph have the potential to
rise a bit further than forecast.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday morning through Tuesday
evening for SDZ038>040-050-052>071.
MN...Fire Weather Watch from Tuesday morning through Tuesday
evening for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from Tuesday morning through Tuesday
evening for IAZ001-002-012.
NE...None.
&&
DISCUSSION...Dux
AVIATION...BP
FIRE WEATHER...DuxHazardous weather outlook, May 12, 4:58 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Sioux Falls SD 458 PM CDT Mon May 12 2025 IAZ001-002-012-SDZ038>040-050-052>071-131100- Lyon-Osceola-Sioux-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay-Union- 458 PM CDT Mon May 12 2025 This Hazardous Weather Outlook is for northwest Iowa, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hot, very dry, and breezy conditions will result in critical fire weather conditions this evening, especially in areas where dry or dormant grasses are prevalent. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot, dry, and breezy conditions continue on Tuesday, resulting in near critical to critical fire weather conditions on Tuesday, and perhaps Wednesday for some locations as well. Scattered thunderstorms are expected to develop late Wednesday afternoon and night. A few of these of storms could become strong to severe with large hail, damaging winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ003-013-014-020>022-031-032-NEZ013-014-131100- Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota- 458 PM CDT Mon May 12 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...Tonight. Hot, very dry, and breezy conditions will result in elevated fire danger this evening, especially in areas where dry or dormant grasses are prevalent. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated fire weather conditions are likely to persist into Tuesday and Wednesday. Scattered thunderstorms are expected to develop Wednesday night. A few of these of storms could become strong to severe with large hail, damaging winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-089-090-097-098-131100- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 458 PM CDT Mon May 12 2025 This Hazardous Weather Outlook is for southwest Minnesota. .DAY ONE...Tonight. Hot, very dry, and breezy conditions will result in critical fire weather conditions today, especially in areas where dry or dormant grasses are prevalent. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Minnesota Pollution Control Agency has issued an Air Quality Alert for ozone pollution Tuesday afternoon and evening for western Minnesota. Sensitive groups and people who are active outdoors may experience health effects. Hot, dry, and breezy conditions continue on Tuesday, resulting in near critical to critical fire weather conditions on Tuesday, and perhaps Wednesday for some locations as well. Scattered thunderstorms are expected to develop Wednesday night. A few of these of storms could become strong to severe with large hail, damaging winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Minnesota, 2025Red Flag Warnings in Iowa, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.